Nebraska, 2010

High Wind in Nebraska, April 13, 2010

April 13, 2010 · NWS LBF · 18 events in 18 counties and zones

Deep low pressure over eastern Colorado into the Nebraska panhandle caused a tight surface pressure gradient and very strong southerly winds. Strong southerly winds of 35 to 45 mph with gusts to around 60 mph were common from late morning, through the afternoon and evening hours on Tuesday, April 13, 2010.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Deep low pressure over eastern Colorado into the Nebraska panhandle caused a tight surface pressure gradient and very strong southerly winds. Strong southerly winds of 35 to 45 mph with gusts to around 60 mph were common from late morning, through the afternoon and evening hours on Tuesday, April 13, 2010. The strong winds were responsible for overturning at least two semi trucks, as well as damage to road signs, homes, and businesses. The strong winds were also responsible for the spread of a wildfire across Keith, McPherson, and Arthur counties, which burned approximately 6000 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 13, 2:48 AM CST, 6 hours 12 minutes earlier.

Area forecast discussion, Apr 13, 2:48 AM CST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
348 AM CDT TUE APR 13 2010

.DISCUSSION...
00Z U/A ANALYSIS SHOWING PAIR OF LOWS OVER B.C. AND NORCAL EMBEDDED
IN THE LARGE WESTERN TROF WHICH HAS MADE SLOW PROGRESS INLAND THE
PAST 24 HOURS...AND PRODUCED FAIRLY AMPLIFIED RIDGE EXTENDING FROM
THE EASTERN PLAINS INTO CENTRAL CANDIAN PROVINCES. THE WESTERN
ENERGY LOOKS TO CONGEAL INTO A STRONG LOW OVER THE NORTHERN ROCKIES
TODAY AS CYCLONICALLY CURVED JET NOW ROUNDING THE BASE IN THE
SOUTHERN GREAT BASIN...IS FORCED INTO HIGH PLAINS BY MERIDIONAL
FLOW. THIS STRONG DYNAMIC SETUP LOOKS TO INDUCE STRONG CYCLOGENESIS
OVER THE NW HIGH PLAINS AND CRANK THE SOUTHERLY WINDS ACROSS OUR
REGION. WIND ADVISORY LOOKS ON TRACK AND WILL ONLY PUSH START TIME
TO 12Z. STRONG CORE OF LLVL WIND OVHD BY MID AFTERNOON AND
STEEPENING LAPSE RATES SHOULD ALLOW SOME GUSTS TO APPROACH 50 MPH.
WILL KEEP THE END TIME BY 4PM IN THE WEST WITH THE ARRIVAL OF
EXPECTED CONVECTION BUT WIND SHOULD CONTINUE TO BE VERY STRONG IN
THE EAST THROUGH THE MID EVENING HOURS. GRIDS IN GOOD SHAPE WITH
GOOD MODEL AGREEMENT FOR CONVECTION FIRING ALONG AND AHEAD OF COLD
FRONT DRIVING OFF THE HIGH PLAINS. PROFILES SEEM TO INDICATE
STRONGEST INSTABILITY WILL BE ACROSS PANHANDLE IN EARLY STAGES OF
DEVELOPMENT...BUT OVERALL CAPE PROFILES FAIRLY WEAK. SHEAR ON THE
OTHER HAND WILL BE VERY STRONG AND EXPECT THIS MAY ENOUGH TO PRODUCE
SOME STRONGER CELLS BEFORE THEY EVENTUALLY MERGE ALONG THE COLD
FRONT AND BRING STRONG WIND THREAT. PW VALUES FAIRLY IMPRESSIVE WHEN
LINE ROLLS THROUGH HEART OF CWA AND GFS/NAM BUFKIT PROFILES SHOW
WARM CLOUD DEPTH OF 5-7KFT WHICH SEEMS FAIRLY GOOD FOR THIS TIME OF
YEAR AND EXPECT SOME OF THE HIGHER QPF AMOUNTS MODELS PUTTING OUT
COULD BE MET WITH OVER AN INCH OF PCPN IN AREAS. WOULD ALSO EXPECT
SOME TRAINING WITH STORM MOTION NEARLY PARALLEL TO FRONT THIS
EVENING. BULK OF PRECIP SHOULD BE DONE BY SUNRISE AS THE FORCING FOR
ASCENT MOVES INTO NORTHERN PLAINS AND FRONT STALLS OVER LOWER MO
VALLEY AND BACK INTO THE TX PANHANDLE. THE WAVERING OF THIS FRONT
BACK NORTHWARD WEDNESDAY NIGHT INTO THURSDAY AND THE ARRIVAL OF
ANOTHER FRONT FROM THE NORTH LOOKS TO KEEP SMALL CONVECTIVE THREAT
TO SOUTHERN CWA. ECMWF SEEMS TO BE MOST AGRESSIVE BRINGING PCPN THE
FARTHEST NORTH...BUT THIS BECAUSE OF THE STRONGER SOUTHERLY FLOW
INTO CENTRAL PLAINS DUE TO QUICKER PROGRESSION OF NORTHERN STREAM
SYSTEM. BETTER AGREEMENT BETWEEN GFS/GEM ATTM AND LEANED THIS WAY
AND KEPT POPS LIMITED TO THE SOUTH.

&&

.AVIATION...
FOR KLBF AND KVTN TERMINALS THROUGH 12Z WEDNESDAY MORNING.

INHERITED FORECAST HAD SOME MVFR CEILINGS IMPACTING THE KLBF
TERMINAL TOWARD 12Z THIS MORNING. BASED ON THE LACK OF UPSTREAM LOW
CLOUDINESS OVR WRN KS AND ERN COLORADO AND STRONG MIXING WINDS
ATTM...WILL PROBABLY ELIMINATE THIS FROM THE CURRENT FCST THIS
MORNING. WILL EVAL THIS FURTHER NEAR ISSUANCE TIME. SOUTHERLY WINDS
WILL BE VERY STRONG TODAY IN ADVANCE OF AN APPROACHING COLD FRONT
PERIODIC GUSTS ABOVE 40 KTS ARE LIKELY TO COMMENCE BY MID
MORNING...PERSISTING THROUGH EARLY EVENING. CEILINGS WILL CONTINUE
TO LOWER LATE THIS AFTERNOON AS THE FRONTAL BOUNDARY APPROACHES THE
KLBF AND KVTN TERMINALS. WIDESPREAD THUNDERSTORMS ARE EXPECTED
DURING THE 00Z TO 06Z TIME FRAME...SOME OF WHICH MAY BE SEVERE WITH
HAIL...VARIABLE WIND GUSTS UP TO 50 KTS...AND MVFR CEILINGS OF 1000
TO 2000 FT AGL. RIGHT NOW...THE TIMING OF THE STRONGEST
THUNDERSTORMS APPEARS TO BE IN THE 00Z-04Z TIME FRAME FOR BOTH KVTN
AND KLBF. LOOK FOR STORMS TO BE EAST OF THE KLBF AND KVTN TERMINALS
AFTER 06Z TONIGHT WITH A WIND SHIFT TO THE WEST AT 10 TO 20 KTS
OVERNIGHT. CEILINGS OVERNIGHT WILL IMPROVE TO 12000 FT AGL AFTER
06Z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FROM 6 AM THIS
MORNING TO 4 PM MDT THIS AFTERNOON FOR NEZ022-023-035-056>058-069.

WIND ADVISORY FROM 7 AM CDT /6 AM MDT/ THIS MORNING TO 10 PM CDT
/9 PM MDT/ THIS EVENING FOR NEZ005>010-024>029-036>038-059-070-
071.

WIND ADVISORY UNTIL 4 PM MDT THIS AFTERNOON FOR NEZ004-094.

&&

13/CLB
Hazardous weather outlook, Apr 13, 3:56 AM CST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
456 AM CDT TUE APR 13 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-141030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
456 AM CDT TUE APR 13 2010 /356 AM MDT TUE APR 13 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

STRONG SOUTHERLY WINDS OF 30 TO 40 MPH...WITH GUSTS AROUND 50 MPH
ARE LIKELY TODAY AND EARLY THIS EVENING ACROSS ALL OF WESTERN AND
NORTH CENTRAL NEBRASKA. A WIND ADVISORY IS IN EFFECT FOR WESTERN
AND NORTH CENTRAL NEBRASKA.

LATE THIS AFTERNOON...AN APPROACHING COLD FRONT WILL TRIGGER A
LINE OF THUNDERSTORMS ACROSS THE EASTERN NEBRASKA PANHANDLE. THIS
LINE IS EXPECTED TO INTENSIFY AS IT MOVES EAST THIS EVENING. SOME
STORMS ALONG THE LINE MAY REACH SEVERE LIMITS WITH LARGE HAIL AND
DAMAGING WIND GUSTS. IN ADDITION TO HAIL AND WINDS...HEAVY RAIN IS
POSSIBLE AS WELL. AT THIS TIME...THE GREATEST THREAT FOR SEVERE
THUNDERSTORMS IS EAST OF A LINE FROM GORDON TO CHAPPELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY AND THURSDAY NIGHT ACROSS
SOUTHERN PORTIONS OF THE OUTLOOK AREA. AT THIS TIME...NO SEVERE
THUNDERSTORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CLB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 high wind. Local standard time, as filed.

High Wind, Eastern Cherry

When
April 13, 9:00 AM CST to 5:30 PM CST
Where
Eastern Cherry forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

The Valentine ASOS reported a peak wind gust of 68 mph at 515 pm CST. Sustained southerly winds of 40 mph with frequent gusts in excess of 50 mph were observed from late morning into the early evening hours throughout eastern Cherry County.

High Wind, Hooker

When
April 13, 8:00 AM MST to 5:30 PM MST
Where
Hooker forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
AWOS
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

Strong southerly winds occurred across Hooker County during the afternoon and early evening hours. Sustained southerly winds of around 40 MPH or greater with frequent gusts in excess of 50 mph occurred through the afternoon and early evening hours. Nearby Thedford AWOS reported a peak wind gust of 61 mph at 350 pm CST.

High Wind, Thomas

When
April 13, 9:00 AM CST to 6:30 PM CST
Where
Thomas forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

The Thedford AWOS reported a peak wind gust of 61 mph at 350 pm CST. Sustained southerly winds of around 40 MPH or greater with frequent gusts in excess of 50 mph occurred throughout Thomas County during the afternoon and early evening hours.

High Wind, Logan

When
April 13, 9:00 AM CST to 5:30 PM CST
Where
Logan forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

Strong southerly winds occurred across Logan County. Sustained southerly winds of around 40 MPH or greater with frequent gusts in excess of 50 mph occurred through the afternoon and early evening hours. Nearby Thedford AWOS reported a peak wind gust of 61 mph at 350 pm CST.

High Wind, Keith

When
April 13, 8:00 AM MST to 5:30 PM MST
Where
Keith forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

The Ogallala AWOS reported sustained southerly winds of around 40 MPH or greater with frequent gusts in excess of 50 mph between 1130 am and 230 pm MST. Strong southerly winds occurred across Keith County from late morning through the afternoon hours. The strong winds caused powerlines to produce sparks at 1130 am MST, which ignited a grass fire 15 miles north of Paxton. The wildfire burned approximately 6000 acres in Keith, McPherson, and Arthur Counties.

High Wind, Lincoln

When
April 13, 9:00 AM CST to 6:30 PM CST
Where
Lincoln forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

The North Platte ASOS reported a peak wind gust of 60 mph at 454 pm and 518 pm CST. Sustained southerly winds of 35 mph with frequent gusts in excess of 50 mph were observed from late morning into the early evening hours throughout Lincoln County. The strong winds caused signs on Interstate 80 to be blown down near Sutherland.

High Wind, McPherson

When
April 13, 9:00 AM CST to 6:30 PM CST
Where
McPherson forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

Sustained southerly winds of 35 mph with frequent gusts in excess of 50 mph were observed from late morning into the early evening hours throughout McPherson County. Nearby North Platte ASOS reported a peak wind gust of 60 mph at 454 pm and 518 pm CST. The strong winds caused powerlines to produce sparks at 1130 am MST, which ignited a grass fire 15 miles north of Paxton in Keith County. The wildfire burned approximately 6000 acres in Keith, McPherson, and Arthur counties.

High Wind, Blaine

When
April 13, 9:00 AM CST to 6:30 PM CST
Where
Blaine forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

The Bessey RAWS site at Halsey National Forest reported a peak wind gust of 58 mph at 453 pm CST. Sustained southerly winds of around 40 MPH or greater with frequent gusts in excess of 50 mph occurred throughout Blaine County during the afternoon and early evening hours.

High Wind, Brown

When
April 13, 9:00 AM CST to 6:30 PM CST
Where
Brown forecast zone
Measured
40 kt (46 mph) measured sustained
Property damage
$20,000
Reported by
AWOS
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

The Ainsworth AWOS reported sustained southerly winds of 40 mph with frequent gusts in excess of 50 mph between 1 pm and 530 pm CST. The strong winds caused a semi truck to overturn at 445 pm CST, on the Highway 20 overpass 5 miles east of Ainsworth. The strong southerly winds were common throughout Brown County.

High Wind, Rock

When
April 13, 9:00 AM CST to 6:30 PM CST
Where
Rock forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
AWOS
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

Southerly winds were estimate to be 40 mph with frequent gusts in excess of 50 mph throughout the afternoon hours. The nearby Ainsworth AWOS reported sustained southerly winds of 40 mph with frequent gusts in excess of 50 mph between 1 pm and 530 pm CST. The strong southerly winds were common throughout Rock County.

High Wind, Keya Paha

When
April 13, 9:00 AM CST to 6:30 PM CST
Where
Keya Paha forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

Sustained southerly winds of 40 mph, frequent gusts in excess of 50 mph, and an estimated peak gust of 60 mph were occurred from late morning through the afternoon hours throughout Keya Paha County. The nearby Valentine ASOS reported a peak wind gust of 68 mph at 515 pm CST.

High Wind, Custer

When
April 13, 9:00 AM CST to 6:30 PM CST
Where
Custer forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$20,000
Reported by
ASOS
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

The Broken Bow ASOS reported a peak wind gust of 58 mph at 303 pm CST. Sustained southerly winds of 35 mph with frequent gusts in excess of 50 mph were observed from the afternoon into the early evening hours throughout Custer County. The strong winds caused a tractor trailer to overturn on Highway 92 five miles east of Arnold.

High Wind, Perkins

When
April 13, 8:00 AM MST to 5:30 PM MST
Where
Perkins forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

Strong southerly winds occurred across Perkins County from late morning through the afternoon hours. The nearby Ogallala AWOS reported sustained southerly winds of around 40 MPH or greater with frequent gusts in excess of 50 mph between 1130 am and 230 pm MST.

High Wind, Chase

When
April 13, 8:00 AM MST to 5:30 PM MST
Where
Chase forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

The Imperial ASOS reported a peak wind gust of 63 mph at 211 pm and 412 pm MST. Sustained southerly winds of 35 mph with frequent gusts in excess of 50 mph were observed during the afternoon hours throughout Chase County. The strong winds caused roof damage to a home and business in Imperial.

High Wind, Hayes

When
April 13, 9:00 AM CST to 6:30 PM CST
Where
Hayes forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

Sustained southerly winds of 35 mph, frequent gusts in excess of 50 mph, and estimated peak wind gusts of 60 mph were observed during the afternoon and early evening hours throughout Hayes County. The nearby Imperial ASOS reported a peak wind gust of 63 mph at 211 pm and 412 pm MST.

High Wind, Frontier

When
April 13, 9:00 AM CST to 6:30 PM CST
Where
Frontier forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
ASOS
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

Sustained southerly winds of 40 mph, frequent gusts in excess of 50 mph, and estimated peak wind gusts of 60 mph occurred during the afternoon and early evening hours throughout Frontier County. The nearby McCook ASOS reported sustained winds of 40 mph or greater through much of the late morning, afternoon and early evening hours with frequent gusts in excess of 50 mph.

High Wind, Loup

When
April 13, 9:00 AM CST to 6:30 PM CST
Where
Loup forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
41.914, -99.454 (the zone’s center; the record gives no point)

Sustained southerly winds of 35 mph, frequent gusts in excess of 45 mph, and estimated gusts to 58 mph were observed from the afternoon into the early evening hours throughout Loup County. The nearby Broken Bow ASOS reported a peak wind gust of 58 mph at 303 pm CST.

High Wind, Arthur

When
April 13, 8:00 AM MST to 5:30 PM MST
Where
Arthur forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

Sustained southerly winds of 35 mph with frequent gusts in excess of 50 mph were observed from late morning into the early evening hours throughout Arthur county. The strong winds caused powerlines to produce sparks at 1130 am MST, which ignited a grass fire 15 miles north of Paxton in Keith County. The wildfire burned approximately 6000 acres in Keith, McPherson, and Arthur counties. Wind gusts of 50 to 60 mph were reported by the Arthur County emergency manager at 1 pm MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215703, 215704, 215708, 215709, 215710, 215712, 215720, 215730, 215733, 215740, 215742, 215744, 215748, 215749, 215750, 215753, 215755, 215813.